Tinnitus can occur as a sleep disorder - -this is called the "exploding head syndrome". This most often occurs while falling asleep or waking up. It is a tremendously loud noise. Some theorize that this syndrome is due to a brief seizure in auditory cortex. It is not dangerous.(Green 2001; Palikh and Vaughn 2010). Logically, anticonvulsants might be useful for treatment.
Most tinnitus is subjective, meaning that only you can hear the noise. But sometimes it's objective, meaning that someone else can hear it, too. For example, if you have a heart murmur, you may hear a whooshing sound with every heartbeat; your clinician can also hear that sound through a stethoscope. Some people hear their heartbeat inside the ear — a phenomenon called pulsatile tinnitus. It's more likely to happen in older people, because blood flow tends to be more turbulent in arteries whose walls have stiffened with age. Pulsatile tinnitus may be more noticeable at night, when you're lying in bed and there are fewer external sounds to mask the tinnitus. If you notice any new pulsatile tinnitus, you should consult a clinician, because in rare cases it is a sign of a tumor or blood vessel damage.
The use of sound therapy by either hearing aids or tinnitus maskers helps the brain ignore the specific tinnitus frequency. Although these methods are poorly supported by evidence, there are no negative effects.[3][90][91][92] There is some tentative evidence supporting tinnitus retraining therapy.[3][93] There is little evidence supporting the use of transcranial magnetic stimulation.[3][94] It is thus not recommended.[73] As of 2017 there was limited evidence as to whether neurofeedback is or is not helpful.[95]
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
If you are living with tinnitus, contact the Sound Relief Hearing Center. We are the tinnitus experts you need to experience the best possible outcome with your tinnitus treatment. To learn more about us, please browse our website or give us a call at 720-259-9962. You can also schedule an appointment online to meet with one of our tinnitus specialists. We look forward to hearing from you!
Participants were contacted to complete questionnaires (including THI) for the three-month assessment. A 30-minute individual phone interview with each participant was also conducted to explore their experiences with using the music package on a daily basis, and to further understand how the music package was affecting their tinnitus. At present, 27 participants have been interviewed to obtain the results presented here.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×